I was put on Asacol 2 pills 3x a day after being diagnosed with proctitis. My gastrologist did this as a preventative measure for Ulcerative Colitis. My question is in regards to the side effects that have been experienced with this drugs use. Within 2 months of starting this I was diagnosed with pancreatitis and now after approx 7 months of using this I have developed a pretty severe case of urinary urgency. I am wondering if you as Medical Doctors can share with me any cases where these side effects occured, and if they were reversed after discontinuation of the drug.My symptoms especially the urgency are really debilitating to live with. Far worse than the proctitis. Thank you.
Ulcerative colitis is a chronic disease that causes inflammation of the large bowel. In certain patients the inflammation is limited to the last portion of the bowel and is called ulcerative proctitis.
Although Asacol has a very good safety profile, pancreatitis and urinary urgency have been reported as side-effects of Asacol use. I would like to emphasize, however, that these are rare side-effects. More common causes of pancreatitis and urinary urgency should be ruled out before attributing these problems to Asacol.
If your doctors feel that Asacol is responsible for the pancreatitis and urinary urgency, a change in your treatment regimen should be considered. Since you have only proctitis, other options are available. The active ingredient in Asacol is measlamine, which acts to reduce the inflammation. Mesalamine can also be given as an enema (Rowasa). In this formulation the drug is delivered directly to the site of inflammation. Very little drug is absorbed reducing the incidence of side-effects. Rowasa is quite effective in the treatment of proctitis and should be considered in your case. If colitis symptoms persist, then you may need hydrocortisone enemas which also decrease inflammation.
This information is presented for educational purposes only. Always ask specific questions to your personal physician.
*keywords: ulcerative proctitis, inflammaory bowel disease
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.